Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Prox-regular functions in variational analysis
HTML articles powered by AMS MathViewer

by R. A. Poliquin and R. T. Rockafellar PDF
Trans. Amer. Math. Soc. 348 (1996), 1805-1838 Request permission


The class of prox-regular functions covers all l.s.c., proper, convex functions, lower-$\mathcal {C}^{2}$ functions and strongly amenable functions, hence a large core of functions of interest in variational analysis and optimization. The subgradient mappings associated with prox-regular functions have unusually rich properties, which are brought to light here through the study of the associated Moreau envelope functions and proximal mappings. Connections are made between second-order epi-derivatives of the functions and proto-derivatives of their subdifferentials. Conditions are identified under which the Moreau envelope functions are convex or strongly convex, even if the given functions are not.
Similar Articles
Additional Information
  • R. A. Poliquin
  • Affiliation: Deptartment of Mathematical Sciences, University of Alberta, Edmonton, Alberta, Canada T6G 2G1
  • Email:
  • R. T. Rockafellar
  • Affiliation: Department of Mathematics, University of Washington, Seattle, Washington 98195
  • Email:
  • Received by editor(s): December 21, 1994
  • Received by editor(s) in revised form: June 7, 1995
  • Additional Notes: This work was supported in part by the Natural Sciences and Engineering Research Council of Canada under grant OGP41983 for the first author and by the National Science Foundation under grant DMS–9200303 for the second author.
  • © Copyright 1996 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 348 (1996), 1805-1838
  • MSC (1991): Primary 49A52, 58C06, 58C20; Secondary 90C30
  • DOI:
  • MathSciNet review: 1333397